Article Text

PDF

Appropriate prescription of epinephrine remains the best available treatment
  1. J ABAY
  1. Southampton General Hospital
  2. Tremona Road,Southampton SO16 6YD, UK
  3. juneabay{at}hotmail.com
    1. D J UNSWORTH
    1. Southmead Hospital
    2. Bristol, UK
    3. joeunsworth{at}hotmail.com

      Statistics from Altmetric.com

      Editor,—Epinephrine kits enable a food allergic child at risk of anaphylaxis to lead a normal life and participate in childhood activities that could easily be denied by a parent terrified of another allergen exposure.

      Avoidance of allergens rather than rescue epinephrine therapy is the basis of current management of food allergy. However, unexpected exposures are inevitable. Fifty eight per cent of children followed for five years experienced adverse reactions from accidental peanut exposure.1 Peanut is the most common food allergen causing anaphylaxis and pervades, still often uncited, in food processing. Anaphylaxis related to foods most commonly occurs in patients who have had previous severe reactions. However, minor initial reaction does not exclude a subsequent severe reaction to peanut.2

      Any person at risk of anaphylaxis deserves the best available protection. It is reasonable to always have two Epipens available both at home and at school. A second Epipen provides back up if a faulty technique is used or one syringe is damaged. Anaphylaxis may be biphasic, recurring in 3% of children admitted with anaphylaxis.3

      As advocates of children, paediatricians are unlikely to hand out epinephrine syringes without due consideration of the impact on the child and his or her family. A comprehensive plan with written information is essential for any child seen with a food allergy whether or not epinephrine is prescribed. Sicherer et al showed 20% of children did not carry epinephrine outside the home and only 55% had unexpired epinephrine on them. However, successful demonstration was associated with repeat prescriptions, membership of a lay organisation for food allergy, and being reviewed by an allergist.4 Training packages for schools such as that devised by Vickers in Cambridge5 are valuable.

      Unsworth states that “Community use should be much more restricted with increased involvement and reliance on trained medical staff”. Food allergy is the most common cause of anaphylaxis in children outside hospital. Early recognition and use of epinephrine is vital for successful outcome. The median time to respiratory or cardiac arrest was thirty minutes for food induced anaphylaxis in one series.6 Surely this implies that the community is the setting where epinephrine should be given by appropriately trained parents and carers to a food allergic child with signs of anaphylaxis. Parents should be empowered as limited resources prevent medical staff being present immediately. Indeed, epinephrine IV by trained medical staff also appears to be more hazardous than the use of epinephrine im by allergic patients.7

      In the absence of any other treatments for food related anaphylaxis, the considered use of epinephrine kits as part of an integrated management plan is the best choice.

      References

      Reply

      Editor,—I was pleased to see that my article provoked lively discussion of this important issue. I am not surprised that others are also concerned about poor compliance. I agree with Wolff and Rumney that adrenaline should never be the sole prescription. In addition to antihistamines, prednisolone has a place. The idea of a written management plan also seems sensible.

      Hourihane contrasted prescription of adrenaline with provision of insulin syringes in diabetes mellitus. We do not restrict provision of insulin syringes in that context because to do so would inevitably promote hyperglycaemia and ill health in all cases, ranging from coma to retinopathy. The risk benefit ratio is clearly in favour of daily insulin use. By contrast, the “very high” number of adrenaline prescriptions required to (perhaps) prevent death in food allergic individuals, does by contrast raise concerns about the risk benefit ratio. In our clinics, where we see large numbers of both adults and children, reviewing the last few years, we have seen one fatal and two near fatal episodes related to adrenaline usage (submitted for publication). Admittedly, all three were in adults. Hourihane prescribes “epinephrine” to “most (but not all) subjects who have reacted to peanut”. He does not explain why some patients do not get the prescription. Those with a previous history of only mild reactions can go on to suffer severe/life threatening reactions,1-2 so all informed families will surely demand adrenaline. He would not prescribe adrenaline in the absence of a significant clinical history of true nut allergy, (and I applaud that) but others regrettably do, and I know from personal experience that once the mistake is made, it is hard to reverse. I like the seat belt analogy, but seat belts have few side effects. Regarding positive and negative predictive values of lgE based allergy blood tests, my point is that often these tests are misleading. Patients with eczema, (a common finding in those presenting with possible nut or food allergy) typically have high background IgE levels and false positives are common.

      Dr Abay reminds us that trained medical staff including doctors may administer adrenaline incorrectly. That fact does not justify delegation of responsibility to the general public instead. They are surely more likely to make errors, despite training and/or management plans. Expecting the public to confidently decide whether to use the adrenaline or not, is expecting a lot. Fatal episodes do indeed tend to occur within minutes of allergen exposure and can evolve to anaphylaxis rapidly, even in cases where previous reactions have been benign. Families may well misjudge and/or err on the side of caution, giving adrenaline early for what was likely to turn out to be another benign reaction. Hence my keenness for restriction of community use and increased reliance on trained medical staff.

      Let us remember that whilst many thousands of children and adults experience unpleasant but essentially benign reactions each year, very very few prove fatal.1-1 In the community context, focusing on the higher risk groups including asthmatics would be my preference.

      References

      1. 1-1.
      2. 1-2.
      View Abstract

      Request permissions

      If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.